Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 7, 2002, 7:49 AM MDT for Kane County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2002, 7:49 AM MDT (13:49 UTC)
- Expired
- Sep 7, 2002, 8:15 AM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS55 KSLC 071349 SVRSLC UTC025-071415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 748 AM MDT SAT SEP 7 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KANE COUNTY IN UTAH THIS INCLUDES THE CITY OF KANAB * UNTIL 815 AM MDT * AT 740 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF KANAB...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL SOUTHERN KANE COUNTY AT 810 AM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3695 11270 3683 11254 3703 11217 3727 11244
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:10 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 7, 4:10 AM MDT, 3 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 AM MDT SAT SEP 7 2002 .SYNOPSIS...A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL REMAIN THE GREAT BASIN THROUGH THE WEEKEND. DRIER AIR WILL MOVE INTO THE STATE FROM THE NORTHWEST LATE THIS WEEKEND. .DISCUSSION...WELL DEFINED UPPER TROUGH OVER THE WEST COAST STATES WILL ONLY MAKE SLOW EASTWARD PROGRESS TODAY. THIS IN TURN WILL MAINTAIN THE RATHER MOIST SSW FLOW INTO UTAH INTO AT LEAST EARLY SUNDAY. INGREDIENTS APPEAR TO BE IN PLACE FOR BOTH HEAVY RAIN AND AND AT LEAST A FEW STRONG THUNDERSTORMS DURING THE DAY. WITH TROPICAL MOISTURE ALREADY IN PLACE...ANY LITTLE BIT OF DYNAMIC SUPPORT SHOULD KICK OFF CONVECTION JUST ABOUT ANYWHERE IN THE STATE. RIGHT-REAR QUADRANT OF THE 250 MB JET PROGGED TO REMAIN OVER WRN UT TODAY. DIVERGENCE ALOFT THAT RESULTS FROM THIS JET LOOKS FAIRLY IMPRESSIVE. THE SUBTROPICAL JET NOSING INTO NRN BAJA COULD LEAD TO A COUPLED JET OVER WRN UT LATER TODAY...RIGHT IN AN AREA OF LOW- LEVEL CONFLUENCE OVER SW THROUGH W/CNTRL UT. SITUATION LOOKS GOOD FOR STRONG CONVECTION WHICH COULD TRAIN OVER PORTIONS OF SRN/CNTRL UT DURING THE DAY. EVEN THOUGH THE MEAN FLOW IS FAIRLY STRONG... YESTERDAYS STORMS WERE ABLE TO PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS IN VERY SHORT PERIODS OF TIME. WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE SOUTH TO COVER THIS SITUATION TODAY. CONVECTION WILL CONTINUE OVER MOST THE STATE TONIGHT AS THE MOISTURE TAP REMAINS OPEN. SUNDAY ALSO LOOKS INTERESTING AS THE TROUGH LIFTS NE THROUGH THE STATE DURING THE DAY. A LITTLE DRIER AIR INTRUDING INTO WRN UT COULD LIMIT CONVECTION OVER THE FAR NW ZONES... OTHERWISE WIDESPREAD CONVECTION A GOOD BET AGAIN SUNDAY. A RELATIVELY WEAK FLOW ALOFT TRAILING THE EJECTING TROUGH EARLY NEXT WEEK COULD EASILY LEAVE MOISTURE BACK OVER THE ERN/CNTRL PORTIONS OF THE STATE. WE COULD SEE SOME DIURNAL CONVECTIVE ACTIVITY BOTH MONDAY AND TUESDAY. THE LATEST MRF NOW LINING UP MUCH MORE LIKE THE UKMET FOR THE MIDDLE TO LATTER HALF OF NEXT WEEK. BOTH MODELS NOW DRAW THE NEWLY FORMED PACIFIC TROUGH WELL BACK NEAR 150W...LEAVING THE WRN STATES IN WEAK FLOW MEAN RIDGE POSITION. FORECAST TREND IN GENERAL WOULD LOOK TO BE A BIT DRIER/WARMER....THOUGH THE EUROPEAN MODELS DO HAVE A WRINKLE WITH A WEAK UPPER LOW DRIFTING THROUGH THE REGION. WOULDNT BE SURPRISED IF ISOLATED CONVECTION WOULD FORM IN THIS SITUATION...BUT NOT LOOKING FOR ANYTHING SIGNIFICANT FOR NOW. SLC 765 CDC 766 CONGER .SLC...FLASH FLOOD WATCH SOUTH CENTRAL THROUGH CENTRAL UT TODAY.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:33 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah, Wasatch | 42 min |
| Sep 6, 6:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 34 min |
| Sep 6, 7:26 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 64 min |
| Sep 6, 8:17 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 43 min |
| Sep 6, 8:38 PM MDT | Flash Flood Warning | SLC | Washington | 82 min |
| Sep 6, 8:43 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 47 min |
| Sep 6, 10:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 30 min |
| Sep 7, 2:29 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.